Make an appointment:
Specialty
(i.e. Dermatologists)
Location

I've read that Benadryl can both raise and lower blood pressure - which is correct?

I am 47 years old and take 50mg at night to help fall asleep.
Benadryl is a medication that works by blocking the action of histamine, the mediator of common allergic reactions such as sneezing, itching, watery eyes, and runny nose. Benadryl itself is not a medication that directly acts to change blood pressure, but because of its potential effects on the vasculature and interactions with other drugs, it is recommended that this medication be taken with caution by those who have a diagnosis of hypertension and/or are on hypertension mediations. The best thing for you to do to protect your health is to discuss your use of Benadryl as a sleep aid (not uncommon, as this is the active ingredient in Tylenol pm) with your physician. He or she will be able to go over your health history and current medications to make sure that Benadryl is something that is safe for you to take. Unless you have wildly uncontrolled hypertension and are on many different medications, it is probably a perfectly safe medication to consider. However, it is always best to go over any prescription or over the counter medications with your physician and possibly your pharmacist to make sure there are not any concerning reactions or side effects that you should know about.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.

Nearby Doctors

  • Dr. Sitha Miller
    Dr. Sitha Miller MD
    Primary Care Doctor
    Avg Rec:
    9390 E Central Ave
    Wichita, KS 67206

Other Doctors